Hypertension & CLL

I have read the various posts about any connection between hypertension and CLL. I honestly don't know and the doctors do not seem to think there is.

But can anybody explain my experience? I have been taking meds for hypertension for about 20 years (Irbesartan 300mg and Bendroflumethiazide 2.5mg) and my BP has been well controlled. I started chemo in September this year (Bendamustine & Rituximab) and the lymph glands disappeared within 48 hours of the first treatment. Brilliant result!

But at the same time my blood pressure dropped dramatically to around 95/50. I was advised to stop taking the hypertension meds and since then my BP has stayed at around 120/75 which I am quite happy with.

Has anyone had a similar experience? Or can anyone explain this unexpected side effect of chemo.

Happy Christmas


10 Replies

  • Hi Jaypax, I can't explain the correlation and maybe it is just a coincidence, but the same thing happened with my mom after BR. Her blood pressure medication dosages have been cut in half. Interesting! Wishing you continued good health and Merry Christmas to you as well.

  • Bendamustine is somewhat cardiotoxic, I think around Grade 2...

    I experienced Grade 4 cardiotoxicity on doxorubicin ... dropped my BP ...lots of A Fib



  • Thanks for your reply. I didn't know that Bendmustine is cardiotoxic. I shall have to read some more about it. My chemo treatment is suspended at present as I've had such a bad time with the 3 treatments. Have a review of treatment plan tomorrow. Here's hoping for a positive outcome.


  • Hi Jeff

    Here is the drug formulary... it lists cardiotoxicity as rare...


    If you are in the U.S., and still need treatment, can they switch you to something like Imbruvica (ibrutinib) or perhaps rituxan by itself?


  • Hi Chris

    Thanks for sending the link. Very interesting reading.

    I saw my consultant today and it appears that the bendamustine has done its job as the scan shows all the lymph glands are now normal size. Although my haemoglobin is 13.0, my neutrophils have dropped to 0.3! Because I had such a bad time following the B+R therapy, we have decided to drop the bendamustine and continue treatment with Rituximab only for 3 months starting in January.

    I am in the UK and Ibrutinib is not yet available generally but only for "compassionate use" So, as my condition is now, I would not qualify. We shall see how the next 3 months go.

    Thanks again and Happy Christmas


  • I cannot specifically answer your question, however...

    I was diagnosed with Hypertension about a month before my ZcLL diagnosis. I ended up on Bendroflumethiaside(2.5mg), Amlodipine(5mg) and Ramapril(7.5mg-i think). Once through my chemo (FCR jul-Dec2012). I started asking my GP to look at my hypertension drugs again. Over the course of about three to four months we got rid of the Ramapril and my blood presdure remained fairly static. So now just on the Amlodipine and Bendroflumethiazide.

    One other thought, with CLL we often get enlargement of lymph nodes etc. If you introduce additional mass into something it either has to strech or pressure is increased. Perhaps increase of lymph nodes has a knock-on effect on BP. This is only my non-medically trained idea. I can give reason for this. At diagnosis I had a PET-CT scan and while I was looking at the result with the consultant he showed me a mass just below my diaphram that he stated was CLL related. No external evidence on my body. However, over the past couple of years I'd started having to get up in the middle of the night to use the loo and just prior to diagnosis was struggling to keep it at once. By the time I'd had two cycles of FCR I was no longer needing my middle of night trips and at the end of treatment CT scan no evidence of the mass. Circumstancial evidence but for me good enough. Btw, I've not included the size of the mass, if anyone wants to know I will share it suffice to say it was my most scary moment.

    Humorous anicdote: as part of the process of reducing the Ramapril I had to wear a BP monitor for 24 hours, which took my pressure every 30 minutes. It happened to be on my Morris Dancing practice night. Needless to say it took a reading half way through an energetic dance. When I was reviewing the chart with my GP he was clearly concerned about something and showed me this significant peak in BP and pulse. I could not see the x axis (time) bit tild him it was at 20:45 ... To a look of surprise. I then explained what

    I was doing with a big grin. Outcome was what I wanted, one of the three Ramapril dropped.

    I also think dropping the doses reduced my concern that helped my BP despite losing one of the chemicals.

    Hope some of that helps, Rob

  • Hi Rob

    Thanks for your interesting reply. I wonder if your theory about increase in size of lymph nodes affecting BP is right. Logic would say yes but would the medics agree? Have you spoken about this with your doctors? I will certainly mention it next time I see my GP.

    Like you, I had a CT scan (August this year) and the radiologist reported "The presence of a massive abdominal lymphadenopathy". This mass was so large that it was causing pressure and partial blockage of the large intestine which resulted in a bad case of constipation. As a result of these findings I had to start chemo within a few days and I have now had 3 sessions of B+R but have reacted badly to each one - that's another story! However it seems that the CLL has responded well and tomorrow I will have the result of my latest scan and review of my treatment plan.

    The abdominal mass was only diagnosed on the scan - there was no sign of it externally and apart from indigestion I was not aware of it.

    It appears that CLL can cause a number of signs and symptoms which each of us may or may not have. Likewise the chemo treatment side effects are many and varied, some patients sail through treatment with minimal problems while others have a horrendous time on treatment. It's just pot luck which way it turns out for you.

    Thanks again for you thought provoking response.

    Happy Christmas.


  • Hi Jeff,

    Apologies for delay in responding..

    I've not really discussed Hypertension in relationship to CLL with my team. I'll try to remember to get a view from my GP next time I see him/her (group practice) and my consultant at our next meeting

    My scan was actually a PET/CT scan, primarily because there was some concern about the apparent speed of enlargement of the nodes in my neck and my consultant's concern that I might have some thing more aggressive than CLL. As a technologist I was actually fascinated by the output of this, a 3D image of my body. This needed careful explanation before being shown it as they can appear pretty scary if you don't carefully think through what you are seeing.

    Abdominal lymphadenopathy was what was seen on my scan and we used an electronic measure to scale it's outer measurements (this was my most scary few minutes as this sunk in). As I said in the previous append, once the FCR had tackled this my middle-of-the-night trips to the loo stopped.


  • Hi Rob

    Sorry for not responding sooner. I have had another ct scan and the abdo lymphadenopathy has disappeared as has all the other swollen lymph glands. I haven't had any chemo since my November treatment because I had another incident of neutropaenic fever and was too weak to withstand any more. I am starting again next week on just Rituximab (I react badly to Bendamustine). I should have started again this week but my neutrophils are only 0.6 so it was advised to delay until they have increased.

    Like you since the abdo swelling has gone, it's good not to have multiple trips to the loo in the middle of the night! Much appreciated!


  • Hi Jeff, glad to hear no more middle of the nighters. I'd not thought it through before but that and no more snoring were big pluses for me and happened pretty wuickly.

    All the best, rob

You may also like...